Welcome to the event web site for the three-day workshop The Neuroscience of Responsibility organized by Dr Nicole Vincent. This event will take place during February 11-13, 2010 in the Philosophy Department at Delft University of Technology in The Netherlands.
This site is intended to provide information about the workshop to participants, and new information will be added to this site as time goes by, so please check back here periodically.
This workshop is about responsibility, and about how neuroscience can shed light on questions about responsibility.
The concept of responsibility plays an important role in many contexts – for instance, in law, in public policy and in medicine – and many different questions can be asked about responsibility.
Thus, one aim of this workshop is to tease out what these questions might be (e.g. how does addiction impair responsibility, or whether neuroscientific techniques and technologies might one day be used to help courts to assess people's responsibility and maybe even to make people more responsible), and how these questions relate to one another (for instance, how does the medical concept of competence relate to the legal concept of a fully responsible person).
Another aim of the workshop is to discuss how those questions can be addressed through empirical research in neuroscience and law, and how such research is both informed by- as well as how it informs our understanding of this concept.
Finally, this workshop's third aim is to identify and develop useful opportunities for international collaboration, for instance by: discovering ways in which geographically disparate research groups can contribute to each others' work (e.g. by repeating certain experiments, or by conducting complementary research); developing opportunities for international collaborative research, perhaps supported by international funding bodies; or offering support for one another's future applications for research funding from local funding bodies.
Given the aims of this workshop, and the recent abundance of top-notch conferences on this topic, at this event no papers will be presented. Rather, participants will instead explain what they see as the important questions, aims, hurdles, challenges and ways of making progress in this field, and it is hoped that everyone will benefit from the opportunity to air their own research plans and ideas and to get feedback from others working on similar or complementary research (whether this be in the form of criticism, or enthusiastic requests for collaboration).
Some sessions will be plenary discussions (i.e. the whole group will participate in discussion in a single room), but for other sessions we will split-up into smaller groups divided along disciplinary lines (for instance, to address discipline-specific issues) or according to people's interests (for instance, some people might be more interested in exploring the medical rather than the legal issues related to responsibility).
A loose agenda will inform the broad structure of discussion at the workshop – this will be put together by me, so if you have particular ideas then please get in touch with me – but there will be sufficient flexibility in this agenda to allow us to pursue whichever courses of action (both in terms of topics, and in terms of format) are identified in the course of our discussions.
Participation in the workshop is by invitation only, and I intend to keep the number of participants to at most 30 people. Among the participants are philosophers, neuroscientists, psychologists, law academics and judges from (among other places) Australia, US, Canada, UK, The Netherlands, Germany and Italy.
As I get around to registering people's names, their details will appear at the bottom of this web page.
There is no registration fee (i.e. free of charge), but participants will need to cover the costs of their own travel, accommodation and meals. Light refreshments (tea, coffee and biscuits) will be provided free of charge.
Each day will run according to something like the following schedule:
08.30 day begins
09.00 1st SESSION (90 min)
10.30 tea break (15 min)
10.45 2nd SESSION (90 min)
12.15 lunch break (90 min)
13.45 3rd SESSION (90 min)
15.15 afternoon break (15 min)
15.30 4th SESSION (90 min)
17.00 end of day
The address where this workshop is being held is shown on the right hand side of this web page. Entering the TBM building from Jaffalaan, go left past the glassed-in security office, go up one flight of stairs to the 1st floor, and then do a U-turn and then take the corridor to the right. At the end, this corridor turns right again, and there you'll find the three rooms (with floor-to-ceiling glass walls) in which we'll be meeting.
Delft is blessed with many hotels. Some of the participants will stay at Hotel Leeuwenbrug in the centre of old Delft, but Hotel Juliana is also great since it's located just 3 minutes walk from the Philosophy Department.
Click here to see a Google Maps overview of some hotels in Delft.
If traveling by air, the best way to reach Delft is to fly to Amsterdam Airport (also known as Schiphol Airport), and for €8.70 a train from Schiphol station (right beneath the airport) will take you to Delft station (you may need to change trains at either Leiden or Den Haag HS stations). There is no need to pre-book the train ticket; when you arrive, use one of the many automatic machines (which even have an English interface) to purchase a one-way, full-fare, 2nd class ticket.
You can sometimes also get cheap flights with budget carriers to Rotterdam Airport. From there, a taxi to Delft will set you back around €30. Alternatively, hop on a bus to Rotterdam Centraal train station, and then catch a train to Delft station (the total cost of this will be around €10).